Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 21, NWS Great Falls, MT

June 6, 2018Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 6, 2018, 6:56 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 6:56 PM MDT (00:56 UTC)
Expired
Jun 6, 2018, 7:30 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 96 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:15 PM MDTHAIL 1Coffee Creek, MTWATER ALSO RUNNING IN STREETS.
Jun 6, 7:20 PM MDTHAIL 1.251 S Coffee Creek, MT
Jun 6, 7:25 PM MDTHAIL 1.52 Nw Coffee Creek, MTSPOTTER RELAYED THROUGH NWS EMPLOYEE WITH A PHOTO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS55 KTFX 070056
SVRTFX
MTC027-045-070130-
/O.NEW.KTFX.SV.W.0021.180607T0056Z-180607T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
656 PM MDT WED JUN 6 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  North central Judith Basin County in central Montana...
  Western Fergus County in central Montana...

* Until 730 PM MDT.

* At 655 PM MDT, a severe thunderstorm was located 10 miles west of
  Denton, or 10 miles north of Stanford, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Denton and Coffee Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4719 11015 4731 11033 4742 11020 4742 11016
      4747 11005 4747 11003 4732 10985
TIME...MOT...LOC 0055Z 225DEG 8KT 4731 11017 

HAIL...1.25IN
WIND...60MPH
 
$$

Coulston
2 follow-up statements
472 
WWUS55 KTFX 070107
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
707 PM MDT WED JUN 6 2018

MTC027-045-070130-
/O.CON.KTFX.SV.W.0021.000000T0000Z-180607T0130Z/
Judith Basin MT-Fergus MT-
707 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL JUDITH BASIN AND WESTERN FERGUS COUNTIES...

At 706 PM MDT, a severe thunderstorm was located 9 miles west of
Denton, or 12 miles north of Stanford, moving northeast at 10 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Denton and Coffee Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4721 11011 4734 11030 4742 11020 4742 11016
      4747 11005 4747 11003 4732 10985
TIME...MOT...LOC 0106Z 225DEG 8KT 4733 11014 

HAIL...2.00IN
WIND...60MPH
 
$$

Coulston
575 
WWUS55 KTFX 070128
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
728 PM MDT WED JUN 6 2018

MTC027-045-070137-
/O.EXP.KTFX.SV.W.0021.000000T0000Z-180607T0130Z/
Judith Basin MT-Fergus MT-
728 PM MDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN AND
WESTERN FERGUS COUNTIES WILL EXPIRE AT 730 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4721 11011 4734 11030 4742 11020 4742 11016
      4747 11005 4747 11003 4732 10985
TIME...MOT...LOC 0127Z 225DEG 8KT 4736 11010 

$$

Coulston

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:20 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 6, 5:20 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
520 PM MDT Wed Jun 6 2018

.SYNOPSIS...

A southwest flow aloft with weak embedded weather disturbances
will bring isolated thunderstorms late this afternoon and evening
with a few showers lingering through Thursday morning. A stronger
weather disturbance moving in from the southwest will bring more
widespread thunderstorm activity to the region Thursday afternoon
and evening with some potential for severe thunderstorms with
damaging wind and large hail. Very warm conditions are expected
for the start of the upcoming weekend on Saturday before a strong
cold front brings thunderstorms Saturday evening followed by
windy, cooler and showery conditions on Sunday.

&&

.DISCUSSION...

Subtle shortwave energy and increasing mid level moisture tracks
northeast into MT this evening. While large scale lift is minimal,
enough instability and wind shear will exist for small risk of
stronger thunderstorms late this afternoon and evening, primarily
over eastern portions of the forecast area, where low level
dewpoints have risen above 50F thanks to SE lower level wind
flow. Enough elevated instability and weak shortwave energy
continues to stream NE across the region tonight to support
continued shower and possible thunderstorms activity spreading NE
across central MT overnight and eastern portions of north-central
MT Thursday morning. Deeper moisture in place across the forecast
area Thursday and another shortwave disturbance lifting NE across
the region will combine with somewhat greater instability for a
more widespread coverage of thunderstorms in the afternoon and
evening. Moderate instability and shear will again be greatest
over eastern portions of the forecast area where a few strong to
severe thunderstorms are possible. Hoenisch

Temperatures warm significantly Friday and especially Saturday ahead
of a sharp and well-defined strong upper level disturbance with
attendant surface cold front approaching from the west.
Expect temperatures to soar especially Saturday afternoon over our
plains counties with mid-90s possible toward central Montana.
Additionally, there is some potential for thunderstorms over parts
of our north-central counties, but lots of uncertainties remain.
Regardless of thunderstorm potential, a strong cold front moves
across the region Saturday night, then followed by windy and much
cooler conditions Sunday, with some moderation Monday and Tuesday of
next week. More details in the coming days as we continue to get a
better handle on the potential impacts with this system. CC

&&

.AVIATION...
UPDATED 2320Z.

VFR conditions are expected through at least the next 24 hours
across the forecast area. A disturbance in the moist southwest flow
aloft will move over unstable air, bringing scattered showers and
thunderstorms to the area along and south of a KHLN-KLWT line
through 06Z. Gusty winds, small hail, and brief heavy rain will be
the primary threats. The disturbance will then progress northeast,
spreading scattered showers over the remainder of the area overnight
into Thursday morning. Another disturbance will move over a Pacific
cold front during the day on Thursday, bringing more widespread
showers and potentially strong thunderstorms. Some of these storms
may produce brief MVFR conditions.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  77  53  82 /  20  70  30  20
CTB  50  75  49  80 /   0  80  20  10
HLN  55  76  52  79 /  30  60  30  20
BZN  51  76  48  78 /  30  50  50  30
WEY  42  71  39  71 /  30  20  40  10
DLN  49  70  45  75 /  50  80  50  20
HVR  56  80  53  84 /  10  80  50  10
LWT  54  74  50  76 /  40  70  60  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 6, 6:34 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT WED JUN 6 2018

MTZ050-051-070100-
Fergus-Judith Basin-
634 PM MDT WED JUN 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JUDITH
BASIN AND SOUTHWESTERN FERGUS COUNTIES...

At 634 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Stanford to 10 miles
south of Denton to 10 miles southwest of Hobson. Movement was east at
15 mph.

Brief heavy rain, winds in excess of 30 mph, and hail up to pea size
are possible with these storms.

Locations impacted include...
Denton, Hobson, Moore, Danvers, Coffee Creek, Moccasin, Ackley Lake
State Park, Utica and Benchland.

This includes Highway 200 between mile markers 44 and 67.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4742 11005 4723 10958 4684 10976 4684 11017
      4715 11012 4731 11041
TIME...MOT...LOC 0034Z 256DEG 13KT 4729 11024 4718 10995 4693 11006

Coulston
Special weather statement, Jun 6, 6:37 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
637 PM MDT WED JUN 6 2018

MTZ008-015-070100-
Madison-Beaverhead-
637 PM MDT WED JUN 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL MADISON
AND CENTRAL BEAVERHEAD COUNTIES...

At 637 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles east of Jackson to 6 miles
southeast of Dillon to 20 miles northwest of Lima. Movement was
northeast at 15 mph.

Brief heavy rain, winds in excess of 30 mph, and hail up to pea size
are possible with these storms.

Locations impacted include...
Dillon, Beaverhead Rock State Park, Polaris and Glen.

This includes Interstate 15 between mile markers 29  and 43 , and
between mile markers 51  and 83 .

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4559 11297 4530 11217 4479 11272 4473 11309
      4506 11277 4535 11324
TIME...MOT...LOC 0037Z 230DEG 15KT 4536 11308 4514 11257 4479 11294

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 6, 6:37 PM MDTSpecial Weather StatementTFXBeaverhead23 min
Jun 6, 6:59 PM MDTSpecial Weather StatementTFXJudith Basin31 min
Jun 6, 7:30 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 6, 7:33 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jun 6, 7:38 PM MDTSpecial Weather StatementTFXBlaine37 min
Jun 6, 7:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Jun 6, 8:00 PM MDTSpecial Weather StatementTFXFergus30 min
Jun 6, 8:11 PM MDTSpecial Weather StatementTFXFergus34 min
Jun 6, 8:18 PM MDTSpecial Weather StatementTFXBlaine42 min
Jun 6, 8:30 PM MDTSpecial Weather StatementTFXChouteau30 min
Jun 6, 8:34 PM MDTSpecial Weather StatementTFXFergus26 min
Jun 6, 8:48 PM MDTAreal Flood AdvisoryTFXBlaine3 hr
Jun 6, 9:04 PM MDTSpecial Weather StatementTFXChouteau26 min
Jun 6, 9:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 6, 9:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 6, 9:24 PM MDTSpecial Weather StatementTFXFergus36 min
Jun 6, 9:41 PM MDTSpecial Weather StatementTFXBlaine34 min
Jun 6, 9:51 PM MDTSpecial Weather StatementTFXBlaine24 min
Jun 6, 10:00 PM MDTSpecial Weather StatementTFXSilver Bow45 min
Jun 6, 10:15 PM MDTSpecial Weather StatementTFXBlaine15 min
Jun 6, 10:20 PM MDTSpecial Weather StatementTFXJudith Basin25 min
Jun 6, 10:32 PM MDTSpecial Weather StatementTFXBlaine28 min
Jun 7, 1:17 AM MDTSpecial Weather StatementTFXLewis and Clark43 min
Jun 7, 1:19 AM MDTSpecial Weather StatementTFXBroadwater26 min
Jun 7, 1:45 AM MDTSpecial Weather StatementTFXMeagher45 min
Jun 7, 2:19 AM MDTSpecial Weather StatementTFXMeagher41 min
Jun 7, 2:55 AM MDTSpecial Weather StatementTFXCascade35 min
Jun 7, 9:33 AM MDTSpecial Weather StatementTFXFergus57 min
Jun 7, 9:59 AM MDTSevere Thunderstorm WarningTFXFergus46 min
Jun 7, 10:15 AM MDTAreal Flood WarningTFXFergus2 hr
Jun 7, 11:04 AM MDTAreal Flood AdvisoryTFXFergus, Judith Basin116 min
Jun 7, 11:56 AM MDTSpecial Weather StatementTFXBlaine64 min
Jun 7, 12:10 PM MDTFlash Flood WarningTFXBlaine, Chouteau, Hill3 hr
Jun 7, 12:55 PM MDTSpecial Weather StatementTFXBlaine, Hill50 min
Jun 7, 1:43 PM MDTSpecial Weather StatementTFXBlaine62 min
Jun 7, 2:14 PM MDTSpecial Weather StatementTFXSilver Bow46 min
Jun 7, 2:17 PM MDTSpecial Weather StatementTFXBeaverhead43 min
Jun 7, 2:31 PM MDTSpecial Weather StatementTFXJefferson29 min
Jun 7, 2:47 PM MDTSpecial Weather StatementTFXMadison28 min
Jun 7, 2:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Jun 7, 2:57 PM MDTSpecial Weather StatementTFXSilver Bow33 min
Jun 7, 3:05 PM MDTSpecial Weather StatementTFXToole25 min
Jun 7, 3:12 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Jun 7, 3:28 PM MDTSpecial Weather StatementTFXToole32 min
Jun 7, 3:42 PM MDTSpecial Weather StatementTFXBeaverhead33 min
Jun 7, 3:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jun 7, 3:50 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jun 7, 3:58 PM MDTSpecial Weather StatementTFXToole47 min
Jun 7, 4:09 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 7, 4:13 PM MDTSpecial Weather StatementTFXBeaverhead, Madison32 min
Jun 7, 4:25 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jun 7, 4:28 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole32 min
Jun 7, 4:56 PM MDTSpecial Weather StatementTFXMadison34 min
Jun 7, 4:58 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole32 min
Jun 7, 4:59 PM MDTSpecial Weather StatementTFXJefferson31 min
Jun 7, 5:01 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Jun 7, 5:33 PM MDTSpecial Weather StatementTFXLiberty27 min
Jun 7, 5:58 PM MDTSpecial Weather StatementTFXLiberty47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.